Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 94, NWS Springfield, MO

March 21, 2017Douglas County, Ozark County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 21, 2017, 9:37 PM CDT for Douglas County, Ozark County, Taney County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2017, 9:37 PM CDT (02:37 UTC)
Expired
Mar 21, 2017, 10:15 PM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Douglas County, MO, Ozark County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 81 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

675 
WUUS53 KSGF 220237
SVRSGF
MOC067-153-213-220315-
/O.NEW.KSGF.SV.W.0094.170322T0237Z-170322T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
937 PM CDT TUE MAR 21 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northwestern Ozark County in southwestern Missouri...
  Southwestern Douglas County in southwestern Missouri...
  Northeastern Taney County in southwestern Missouri...

* Until 1015 PM CDT

* At 937 PM CDT, a severe thunderstorm was located 12 miles southwest
  of Ava, moving east at 30 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Gainesville...                    Wasola...
  Thornfield...                     Rome...
  Brixey...                         Noble...
  Squires...                        Willhoit...
  Brownbranch...                    Bradleyville...
  Rockbridge...                     

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3675 9292 3690 9290 3685 9233 3657 9246
TIME...MOT...LOC 0237Z 283DEG 25KT 3683 9283 

HAIL...1.00IN
WIND...<50MPH
 
$$

Burchfield
2 follow-up statements
140 
WWUS53 KSGF 220303
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1003 PM CDT TUE MAR 21 2017

MOC067-213-220312-
/O.CAN.KSGF.SV.W.0094.000000T0000Z-170322T0315Z/
Douglas MO-Taney MO-
1003 PM CDT TUE MAR 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DOUGLAS AND
NORTHEASTERN TANEY COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3669 9277 3680 9276 3680 9235 3657 9246
TIME...MOT...LOC 0302Z 288DEG 23KT 3677 9265 

$$

MOC153-220315-
/O.CON.KSGF.SV.W.0094.000000T0000Z-170322T0315Z/
Ozark MO-
1003 PM CDT TUE MAR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN OZARK COUNTY...

At 1002 PM CDT, a severe thunderstorm was located 12 miles south of
Ava, moving east at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Gainesville...                    Wasola...
Thornfield...                     Brixey...
Noble...                          Willhoit...
Rockbridge...                     

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3669 9277 3680 9276 3680 9235 3657 9246
TIME...MOT...LOC 0302Z 288DEG 23KT 3677 9265 

HAIL...1.00IN
WIND...<50MPH
 
$$

Burchfield
655 
WWUS53 KSGF 220315
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1015 PM CDT TUE MAR 21 2017

MOC153-220325-
/O.EXP.KSGF.SV.W.0094.000000T0000Z-170322T0315Z/
Ozark MO-
1015 PM CDT TUE MAR 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OZARK COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail is still possible with this thunderstorm.

LAT...LON 3669 9277 3680 9276 3680 9235 3657 9246
TIME...MOT...LOC 0315Z 283DEG 25KT 3675 9255 

$$

Burchfield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 7:17 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 21, 7:17 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
717 PM CDT Tue Mar 21 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 257 PM CDT Tue Mar 21 2017

Showers and a few thunderstorms developed across much of the
region this morning and into the afternoon hours. A few elevated
storms were able to reach severe limits. Much of what's left
early this afternoon is showers and storms within area of
strongest isentropic upglide and ascent within an upper level
impulse sliding southeastward.

Through the afternoon and into the evening, short term models are
hinting at some additional development. RAP shows around 500-1000
J/KG of instability across much of the region, although it should
be noted the RAP's CAPE values have been under-performing (to say
the least). Elevated instability, a boundary (as seen on visible)
dropping southward, and subtle isentropic support will help kick
off additional activity along or just south of the HWY 54
corridor. This activity should begin to shift southward through
the late afternoon and evening.

Although no widespread severe weather is anticipated, a
few marginally severe hail reports can't be ruled. The best shower
and storm potential will end up settling further south along the
MO/Ark border through the overnight and into Wednesday morning.

With the surface front remaining just to our south through
Wednesday, we will keep at least some mention of rainfall with
overrunning, but at the moment there is no signal for anything
more than scattered coverage.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 257 PM CDT Tue Mar 21 2017

The front to our south, which should keep our region in the cool
sector through much of the short term should slowly move
northward as heights aloft begin to increase. Still, proximity of
the frontal boundary along with subtle H5 impulses should help
keep the rain chances nonzero through Thursday.

A potent upper level system will begin to slide eastward toward
the Missouri Ozarks and southeast Kansas by Friday. A deep surface
low will develop in the high plains region and slide generally
along and slightly north of the I44 corridor through late
Saturday.

Showers and Thunderstorms will develop along or just ahead of the
cold front. Although instability looks very marginal at this
time, wind dynamics and bulk shear will be supportive of at least
an isolated wind threat late Friday. Post frontal showers/storms
are then expected as the upper level low slowly moves through the
region by early Sunday. Some of these storms may have a hail risk.

Just as the weekend storm moves out, another mid level wave will
begin to slide across the plains late Sunday and into Monday.
Being in the warm sector, we'll need to keep our eyes open for
more strong storms during this time. Similar to the earlier
system, instability looks marginal with slightly limited moisture.

The end of the period, we'll finally get a small break as upper
level ridging takes place on Tuesday/Wednesday before our next
potent mid-level trough takes shape across the Rockies.

The good news is our current pattern will bring several
opportunities for much needed rainfall across the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 651 PM CDT Tue Mar 21 2017

After a front moved through the area earlier today, surface winds
were out of the northeast and gusty. VFR ceilings around 5kft
will continue into this evening as a mid level boundary moves
south through the region. This will bring the potential for some
additional showers or an isolated storm to the Ozarks during the
evening and overnight hours. Ceilings are expected to remain VFr
through the forecast period as the front from earlier today
wanders north and south across northern Arkansas.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Frye
LONG TERM...Frye
AVIATION...Hatch
Hazardous weather outlook, Mar 21, 8:11 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
811 PM CDT Tue Mar 21 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
811 PM CDT Tue Mar 21 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Hail risk.
  Limited Lightning risk.

DISCUSSION...

  An isolated storm or two may develop this evening as a mid
  level boundary slides south through the Ozarks. Any
  thunderstorms may produce small hail along with cloud to
  ground lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  Brisk and gusty southerly winds will likely return to western
  Missouri and southeastern Kansas late this work week. Wind
  gusts over 30 mph appear increasingly likely Thursday and
  Friday.

  A strong storm system will approach and track through the
  region Friday and into Saturday bringing better widespread
  chances for storms. There may be a severe storm potential late
  Friday with strong damaging winds possible. Saturday,
  additional storms are expected with hail being the primary
  threat.

  Another storm system will push into the region late Sunday and
  into Monday bring additional thunderstorm chances.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Local storm report, Mar 21, 4:52 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
452 PM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     LIGHTNING        5 E SPRINGFIELD         37.20N 93.20W
03/21/2017                   GREENE             MO   BROADCAST MEDIA

            A LIGHTNING STRUCK A TREE WHICH CAUSED THE TREE TO
            EXPLODE AND SHATTER. TWO CARS UNDER A CARPORT NEAR THE
            TREE WERE SMASHED BY LARGE LIMBS AND THE TRUNK, INCLUDING
            THE CARPORT. NEARBY WINDOWS OF A HOUSE WERE WINDOW BUSTED
            OUT BY FLYING DEBRIS FROM THE LIGHTNING STRIKE. TIME WAS
            ESTIMATED BY RADAR.

&&

MGRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 12:01 AM CDTSpecial Weather StatementSGFMcDonald44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.